Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 185, NWS Springfield, MO

July 29, 2016Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 29, 2016, 1:29 PM CDT for Pulaski County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 1:29 PM CDT (18:29 UTC)
Expired
Jul 29, 2016, 2:15 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 118 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS53 KSGF 291829
SVRSGF
MOC169-291915-
/O.NEW.KSGF.SV.W.0185.160729T1829Z-160729T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 PM CDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 215 PM CDT

* AT 129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  RICHLAND...OR NEAR WAYNESVILLE...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT LEONARD WOOD...              WAYNESVILLE...
  ST. ROBERT...                     RICHLAND...
  LAQUEY...                         OZARK SPRINGS...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 144 AND 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3778 9209 3767 9203 3761 9203 3760 9212
      3760 9225 3764 9225 3767 9232 3777 9242
      3787 9241 3792 9231
TIME...MOT...LOC 1829Z 312DEG 23KT 3781 9232 

HAIL...1.00IN
WIND...60MPH
 
$$

TERRY
1 follow-up statement
539 
WWUS53 KSGF 291846
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CDT FRI JUL 29 2016

MOC169-291915-
/O.CON.KSGF.SV.W.0185.000000T0000Z-160729T1915Z/
PULASKI MO-
146 PM CDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN PULASKI COUNTY...

AT 145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT LEONARD
WOOD...MOVING SOUTHEAST AT 25 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
FORT LEONARD WOOD...              WAYNESVILLE...
ST. ROBERT...                     LAQUEY...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 150 AND 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THIS STORM PRODUCING WIND DAMAGE IN
WAYNESVILLE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3778 9209 3767 9203 3761 9203 3760 9212
      3760 9225 3764 9225 3768 9230 3772 9231
      3781 9233 3786 9222
TIME...MOT...LOC 1845Z 312DEG 23KT 3774 9222 

HAIL...0.88IN
WIND...70MPH
 
$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:13 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 29, 12:13 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1213 PM CDT FRI JUL 29 2016

...18z Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 220 AM CDT Fri Jul 29 2016

The region remains in a northwest flow pattern with multiple
shortwaves riding down the flow. One such wave over eastern Kansas
was associated with a decaying MCS that entered Western Missouri.
Only a few showers remain from this and don't expect much else
through sunrise except for far SW Missouri as the majority of the
showers and storms are out in Kansas and are diving into Oklahoma
in a region of stronger instability and better low level jet
interaction. A stationary boundary just south of the Ozarks was
also a focus for showers and storms across northern Arkansas.

Expect conditions Today similar to the past few with late morning
and afternoon showers and thunderstorms as shortwave energy passes
through. Wind shear appears to be slightly higher Today and if
enough instability can develop there will be a conditional risk
for a few severe thunderstorms with damaging winds the main
threat. It appears the best focus for this will be near the
stationary boundary along the Missouri-Arkansas border. Otherwise
highs will be in the middle 80s. Additional showers and storms are
forecast to develop tonight across Kansas and Oklahoma and may
clip far southwest Missouri.

.LONG TERM...(Saturday through Thursday)
Issued at 220 AM CDT Fri Jul 29 2016

With the upper level flow staying the same through the weekend,
daily shower and thunderstorm chances will continue. It appears
that Saturday night into Sunday morning may be our best chance as
a 45 knot low level jet develops across the plains and noses into
central Kansas. Models are in decent agreement that a complex of
storms will form across northeast Kansas and move into the area
overnight Saturday into Sunday morning.

Upper level ridge of high pressure moves into the area early next
week and persists throughout most if not all of the week. While a
few chances of showers and storms exist Sunday and Monday, beyond
that it will likely stay dry until the end of the week.
Temperatures will warm back into the low to mid 90s with heat
index values over 100 as early as Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1203 PM CDT Fri Jul 29 2016

Isolated to scattered showers and thunderstorms will continue
throughout this afternoon, with tempo groups for KSGF and KBBG.
Localized MVFR conditions will occur in the vicinity of
thunderstorms. Confidence is not high for tomorrow morning so a
prob30 group has been added to all TAF sites. Outside of
thunderstorms conditions will be VFR with light winds.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Foscato
Hazardous weather outlook, Jul 29, 3:08 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 AM CDT FRI JUL 29 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
308 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
  THE AREA THIS MORNING AND CONTINUE INTO THE AFTERNOON HOURS.
 WHILE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE
 THE PRIMARY THREATS...A FEW OF THE MORE INTENSE STORMS ALONG THE
 MISSOURI ARKANSAS BORDER COULD PRODUCE DAMAGING WINDS UP TO 60
 MPH DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA ON A DAILY
  BASIS FROM SATURDAY THROUGH MONDAY. A COMPLEX OF SHOWERS AND
  THUNDERSTORMS ON SATURDAY NIGHT INTO SUNDAY MAY BRING A MORE
  WIDESPREAD CHANCE OF RAINFALL. LOCALLY HEAVY RAINFALL AND
  FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS.

  AFTERNOON HEAT INDEX VALUES WILL RANGE FROM THE MIDDLE TO UPPER
 90S SATURDAY AND SUNDAY...ESPECIALLY ACROSS EXTREME SOUTHEASTERN
  KANSAS AND ALONG THE MISSOURI AND ARKANSAS BORDER. HIGHER HEAT
  INDICES OVER 100 DEGREES WILL RETURN NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

In the hours before

Special weather statement, Jul 29, 11:38 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 AM CDT FRI JUL 29 2016

MOZ102-103-291700-
BARRY MO-STONE MO-
1138 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARRY AND SOUTHERN
STONE COUNTIES UNTIL NOON CDT...

AT 1137 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF KIMBERLING CITY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TABLE ROCK LAKE...                SILVER DOLLAR CITY...
KIMBERLING CITY...                SHELL KNOB...
REEDS SPRING...                   INDIAN POINT...
BRANSON WEST...                   GOLDEN...
EMERALD BEACH...                  BLUE EYE...
CHAIN-O-LAKES...                  ARROW POINT...
CONEY ISLAND...                   LAMPE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR TABLE ROCK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3650 9367 3650 9375 3668 9371 3675 9333
      3651 9331 3649 9366
TIME...MOT...LOC 1637Z 264DEG 17KT 3660 9362

TERRY
Special weather statement, Jul 29, 12:54 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT FRI JUL 29 2016

MOZ095-103-291830-
CHRISTIAN MO-STONE MO-
1254 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHRISTIAN AND
NORTHERN STONE COUNTIES UNTIL 130 PM CDT...

AT 1253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GALENA...OR 12 MILES NORTH OF KIMBERLING CITY...MOVING NORTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
OZARK...                          TABLE ROCK LAKE...
HIGHLANDVILLE...                  GALENA...
MCCORD BEND...                    SPOKANE...
PONCE DE LEON...                  CAPE FAIR...
SELMORE...                        ELSEY...
CHESTNUTRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR TABLE ROCK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3678 9358 3681 9358 3682 9361 3683 9362
      3685 9361 3702 9324 3689 9313 3682 9329
      3682 9330 3681 9331 3670 9353
TIME...MOT...LOC 1753Z 243DEG 27KT 3680 9349

TERRY
Special weather statement, Jul 29, 12:58 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT FRI JUL 29 2016

MOZ057-069-070-291845-
MILLER MO-CAMDEN MO-PULASKI MO-
1258 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PULASKI...SOUTH
CENTRAL MILLER AND EAST CENTRAL CAMDEN COUNTIES UNTIL 145 PM CDT...

AT 1258 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF RICHLAND...OR 14 MILES SOUTHEAST OF OSAGE BEACH...
MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
WAYNESVILLE...                    RICHLAND...
CROCKER...                        BRUMLEY...
OZARK SPRINGS...                  SWEDEBORG...
LAQUEY...                         WET GLAIZE...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 149 AND 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3798 9212 3776 9230 3783 9242 3786 9241
      3784 9244 3794 9259 3809 9249
TIME...MOT...LOC 1758Z 298DEG 17KT 3797 9246

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:47 PM CDTSpecial Weather StatementSGFHowell43 min
Jul 28, 8:20 PM CDTSpecial Weather StatementSGFOregon55 min
Jul 29, 11:38 AM CDTSpecial Weather StatementSGFStone22 min
Jul 29, 12:54 PM CDTSpecial Weather StatementSGFStone36 min
Jul 29, 12:58 PM CDTSpecial Weather StatementSGFPulaski47 min
Jul 29, 1:39 PM CDTSpecial Weather StatementSGFWright36 min
Jul 29, 1:52 PM CDTSpecial Weather StatementSGFOzark23 min
Jul 29, 1:56 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas34 min
Jul 29, 2:14 PM CDTSpecial Weather StatementSGFHowell31 min
Jul 29, 2:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Ozark47 min
Jul 29, 2:46 PM CDTSpecial Weather StatementSGFDent44 min
Jul 29, 3:05 PM CDTSpecial Weather StatementSGFOregon25 min
Jul 29, 3:15 PM CDTSpecial Weather StatementSGFShannon45 min
Jul 29, 3:25 PM CDTSpecial Weather StatementSGFOregon50 min
Jul 29, 3:46 PM CDTSevere Thunderstorm WarningSGFDent, Shannon29 min
Jul 29, 4:01 PM CDTSevere Thunderstorm WarningSGFShannon13 min
Jul 29, 5:44 PM CDTSpecial Weather StatementSGFDouglas, Wright46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.